Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Albany, NY

September 15, 2005Montgomery County, New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 15, 2005, 11:35 AM EDT for Montgomery County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2005, 11:35 AM EDT (15:35 UTC)
Expired
Sep 15, 2005, 12:30 PM EDT
In force
55 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Montgomery County, NY

The radar

The Albany radar (KENX), 40 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 151535
SVRALY
NYC057-151630-
/O.NEW.KALY.SV.W.0124.050915T1535Z-050915T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1135 AM EDT THU SEP 15 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN EASTERN NEW YORK

* UNTIL 1230 PM EDT

* AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF TRIBES HILL...OR ABOUT 7 MILES SOUTHWEST OF AMSTERDAM...
  AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMSTERDAM AND 6 MILES SOUTH OF HAGAMAN BY 1145 AM EDT

LAT...LON 4294 7441 4279 7437 4291 7406 4301 7408

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 11:27 AM EDT, 8 minutes earlier.

Area forecast discussion, Sep 15, 11:27 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1127 AM EDT THU SEP 15 2005

.SHORT TERM (TODAY)...QUICK UPDATE TO REMOVE MORNING
WORDING...REFINE THUNDERSTORMS AS PER SPC DISCUSSION. NO OTHER
CHANGES MADE.
&&

PREVIOUS DISCUSSION BELOW.

.SHORT TERM (TODAY THROUGH SATURDAY)...A COLD FRONT OVER WESTERN NEW
YORK WILL MOVE ACROSS THE REGION THIS AFTERNOON.  LATEST KENX RADAR
SHOWING RAIN SHOWERS SCATTERED ACROSS THE CWA AT THIS TIME.  THERE
WAS DECENT CELLS ON THE RADAR EARLIER THIS MORNING.  KALY PICKED UP
55 HUNDREDTHS OF AN INCH WITH THE INITIAL CELLS THAT MOVED THROUGH.
MODELS ARE CONTINUING TO CONVERGE WITH THE SHORT TERM FORECAST.  THE
GFS AND NAM HAVE BACKED OFF WITH THE QPF VALUES FOR THIS
MORNING/AFTERNOON.  OVERALL 24 HOURS FLOOD GUIDANCE IS AROUND 6 TO 7
INCHES...SO WE ARE NOT ANTICIPATING ANY MAJOR FLOOD PROBLEMS TODAY.
THE ONLY EXCEPTION WOULD BE ANY DOWNPOURS IN THUNDERSTORMS THAT
OCCUR IN POOR DRAINAGE AREAS.  THE COLD FRONT WILL CONTINUE TO MOVE
OUT OF THE REGION THIS EVENING.  COOLER AND DRIER AIR WILL WORK ITS
WAY INTO THE CWA AND WE SHOULD HAVE A DECENT DRYING PERIOD BETWEEN
TONIGHT AND EARLY FRIDAY.

MODELS ARE NOW CONVERGING TO AN UNSETTLED START TO THE WEEKEND.
WITH THE COMBINATION OF A LOW PRESSURE SYSTEM THAT WILL MOVE ACROSS
THE OHIO VALLEY LATE FRIDAY INTO THE FIRST PART OF THE WEEKEND AND
THE REMNANTS OF OPHELIA.  MODELS ARE GENERATING DECENT QPF AMOUNTS
FOR LATE FRIDAY AND SATURDAY. THE KEY FACTOR WILL BE HOW FAR WEST
OPHELIA TRACKS AS IT CONTINUES ITS PROGRESSION NORTHWARD.  AT THIS
TIME...HAVE ALTERED THE GRID/FORECAST PACKAGE TO INCREASE
PROBABILITY OF PRECIPITATION FOR LATE FRIDAY AND MUCH OF SATURDAY.

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...THERE STILL MAY BE SOME WRAP
AROUND MOISTURE WITH THE LOW PRESSURE SYSTEM EARLY SUNDAY.  BY
SUNDAY EVENING...DRIER AIR SHOULD START TO TAKE HOLD AS THE LOW
CONTINUES TO MOVE OFF THE MAINE COAST AND HIGH PRESSURE STARTS TO
BUILD IN.  HIGH PRESSURE WILL TAKE HOLD DURING THE DAY ON MONDAY. BY
TUESDAY A UPPER LEVEL TROUGH/UPPER LEVEL LOW WILL DROP DOWN ACROSS
THE NORTHEAST. THIS WILL BRING COOLER AIR AND THE THREAT OF MORE
RAIN.   HIGH PRESSURE BUILDS BACK IN FOR WEDNESDAY...BRINING DRIER
AND SEASONABLE TEMPERATURES.

.AVIATION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST
TILL AROUND NOON. A COLD FRONT WILL BE JUST WEST OF THE REGION AT
800 AM THIS MORNING. IT WILL CROSS INTO WESTERN NEW ENGLAND AND
SOUTHEAST NEW YORK EARLY THIS AFTERNOON AND BE NEAR BOSTON AND NEW
YORK CITY AROUND 800 PM. EXPECT MVFR TO IFR CONDITIONS IN
PRECIPITATION AND AREAS OF FOG THIS MORNING. THERE WILL MVFR CIGS
THIS AFTERNOON BUT IMPROVEMENT TO VFR IS EXPECTED LATER IN THE DAY.
&&

.HYDROLOGY...WITH THE LACK OF RAINFALL THIS MONTH...RIVERS...STREAMS
AND RESERVOIRS ARE VERY LOW.  FFG VALUES FOR 1 HR ARE AROUND 2 TO 3
INCHES...3 HR RATES ARE 3 TO 4 INCHES...6 HR ARE AROUND 4 INCHES AND
24 HOURS ARE 6 TO 7 INCHES.  THE RAIN WE RECEIVE TODAY SHOULD NOT BE
ENOUGH TO CAUSE ANY MAJOR FLOOD PROBLEMS...THE ONLY EXCEPTION WOULD
BE A BRIEF DOWNPOUR FROM A THUNDERSTORM THAT COULD CAUSE LOCALIZED
FLOOD PROBLEMS IN POOR DRAINAGE AREAS.  QPF VALUES WITH THE PRECIP
IN ADVANCE OF THE FRONT SHOULD BE LESS THAN AN INCH...WITH A FEW
LOCALLY HIGHER QPF AMOUNTS. A LOW PRESSURE SYSTEM WILL MOVE ACROSS
THE OHIO VALLEY ON FRIDAY.  BY FRIDAY NIGHT INTO THE WEEKEND...THIS
SYSTEM WILL BRING A DECENT SHOT OF RAIN TO THE REGION.

.FIRE WEATHER...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. AHEAD OF
THIS FRONT RAIN SHOWERS WILL BE LIKELY WITH A FEW RUMBLES OF THUNDER
ALSO POSSIBLE.  WINDS TODAY WILL BE OUT OF THE SOUTH EARLY THIS
MORNING...BUT AS THE COLD FRONT MOVES THROUGH THE REGION...THE WIND
WILL SHIFT TO THE  WEST/NORTHWEST 5 TO 10 MILES AN HOUR IN MOST
LOCATIONS LATER THIS AFTERNOON.  THE RELATIVE HUMIDITY WILL BE
HIGH...AND THE AIR WILL STAY SATURATED WITH SHOWERS IN THE REGION
EARLY TODAY.  AS THE COLD FRONT MOVES THROUGH THE REGION THIS
AFTERNOON...RELATIVE HUMIDITY VALUES WILL LOWER TO NEAR 60 DURING
THE EVENING.

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

HELLER
Hazardous weather outlook, Sep 15, 3:42 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
342 AM EDT THU SEP 15 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
342 AM EDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THIS IS DUE TO A COLD
FRONT THAT WILL MOVE THROUGH THE REGION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 15, 11:23 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1123 AM EDT THU SEP 15 2005

NYZ040-151550-

...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY...

AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 35 MPH  AND
VERY HEAVY RAIN.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
TRIBES HILL...OR ABOUT 8 MILES SOUTHEAST OF CANAJOHARIE...AND MOVING
EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
TRIBES HILL BY 1135 AM EDT
FORT JOHNSON BY 1145 AM EDT
AMSTERDAM AND HAGAMAN BY 1150 AM EDT

THERE COULD BE PONDING OF WATER ON STREETS AND IN POOR DRAINAGE
AREAS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 12:42 PM EDTSevere Thunderstorm WarningALYRensselaer, Saratoga63 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.